Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 25, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 3, 1997, 6:13 AM EST for Bell County, Harlan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 1997, 6:13 AM EST (11:13 UTC)
- Expired
- Mar 3, 1997, 10:10 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Bell County, KY, Harlan County, KY
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 031114 FFWJKL KYC013-095-031510- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 613 AM EST MON MAR 3 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...BELL ...HARLAN ...FLASH FLOOD WARNING FOR BELL AND HARLAN COUNTIES UNTIL 10 AM... SINCE 3 AM NEAR AN INCH OF RAIN HAS FALLEN ALONG THE PINE MOUNTAINS. ADDITIONAL HEAVY RAINS AND POSSIBLE THUNDERSTORMS WILL PRODUCE ANOTHER INCH AND LOCALLY TWO INCHES BY 10 AM AS SHOWERS MOVE NORTHEAST OUT OF TENNESSEE AT 40 MPH. PONDING OF WATER WAS REPORTED BY MIDDLESBORO CITY POLICE ON HIGHWAY 25E. RIVERS WILL CONTINUE TO RISE...CAUSING POSSIBLE FLASH FLOODING. COMMUNITIES THAT WILL BE AFFECTED BY HIGH WATER WILL BE PINEVILLE... MIDDLESBORO...HARLAN AND CUMBERLAND. HUETTL/THELEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 2:31 AM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 3, 2:31 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 225 AM EST MON MAR 3 1997 CONTINUE FLASH FLOOD WATCH TODAY FOR ALL OF EASTERN KY. DEEPENING SURFACE LOW PRESSURE IN NE MS AT 6Z WITH A WARM FRONT EXTENDING NE TO FAR SE KY. MIDDLESBORO STEADY AROUND 57 WITH LIGHT ESE WINDS WHILE REST OF SE KY KY IN THE LOW-MID 40S WITH NE FLOW 5 TO 15 MPH CIRCULATING AROUND CANADIAN HIGH PRESSURE OVER LAKE HURON. INTENSE...BUT WEAKENING UPPER LEVEL LOW PRESSURE ALONG THE MISSISSIPPI RIVER ALONG THE AR/MS BORDER. WATER VAPOR SHOWS TROPICAL CONECTION AS MOISTURE FROM THE YUKATAN WORKING N ACROSS THE EASTERN GULF COAST STATES INTO TN/KY. KJKL SHOWING LIGHT TO MODERATE SHOWERS LIFTING QUICKLY NNE TOWARD THE MOUNTAIN PARKWAY. SO FAR TONIGHT BETWEEN A TENTH AND QUARTER INCH FELL ALONG AND SOUTH OF HIGHWAY 80 WITH AROUND THREE QUARTER INCH AMOUNTS IN THE CUMBERLAND VALLY OVER PULASKI AND WAYNE COUNTIES. SEVERAL LIGHTNING RETURNS FURTHER SW IN MID TN AND WEST KY. MODELS TAKE SURFACE LOW NE TO KY/WV BORDER BY 00Z WHILE THE UPPER LEVEL DISTURBANCES RACES TO THE CHESAPEAKE BAY. AMAZING AMOUNT OF UPWARD VERTICAL MOTION (17.5 UNITS) BULLSEYE BRIEFLY OVER EASTERN KY AT 12Z WHILE BEST PVA CROSSES NE BETWEEN 10-18Z. ETA/NGM TALLY UP ANOTHER 1.5 INCHES OF RAIN TODAY ACROSS SE KY MAINLY THIS MORNING AND THE POTENTIAL EXISTS FOR 2-3 INCHES PER NCEP DISCUSSION. PRECIPITABLE WATER HAS 1 TO 1.5 INCHES FROM TN S TO THE GULF COAST AND THIS MOISTURE TO LIFT NE ACROSS THE OHIO VALLEY TODAY. CONTINUE DOWNPLAYING RAIN CHANCES THIS AFTERNOON...AND TO END BEFORE THE DAY IS OUT ACROSS THE CUMBERLAND VALLEY. ETA FOCUSED MOST OF ITS RAINFALL IN EASTERN KY WHILE NGM FURTHER W IN CENTRAL KY. EITHER WAY...ADDITIONAL RAINFALL OF 1 INCH OR MORE LIKELY NEXT 12 HOURS EVEN NORTHERN COUNTIES WHERE ITS NOT NEEDED. CONVECTION A RISK TOO ESPECIALLY CUMBERLAND VALLEY AS LIFTED INDEXES LOWER TO -1 BY 18Z. GROUNDS SUPER SATURATED ESPECIALLY NW OF LOZ/JKL WHERE NEAR A RECORD SETTING 3-7 INCHES FELL SINCE FRIDAY NIGHT. HIGH TEMPERATURES TRICKY TODAY DEPENDING OF HOW FAR NW WARM FRONT CAN MAKE IT...FEEL IT SHOULD NEAR JKL BY TRACK OF LOW. FOLLOWING CLOSELY TO GUIDANCE AS FWC/FAN NEARLY SIMILAR. AREAS NW OF JKL TO REACH AROUND 50 DEGRES WHILE AREAS SE OF JKL TO THE VA BORDER IN WARM SECTOR SEE UPPER 50S TO AROUND 60. JKL 54/40/63 +21 LOZ 58/41/64 +21 HUETTL
In the hours before
Local storm report, Mar 3, 12:31 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1231 AM EST MON MAR 3 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM PULASKI CO KY WIND DAMAGE
03/02/97 PULASKI TREES DOWN IN SEVERAL PLACES
1230 AM PULASKI CO KY FLOODING
03/02/97 PULASKI SCATTERED FLOODING OVER WHOLE
COUNTY. MOSTLY BASEMENTS...
LOW LYING AREAS AND FARM
LAND.
1240 AM WAYNE CO KY FLOODING
03/02/97 WAYNE POOLING WATER ON SEVERAL
ROADS.
114 AM POWELL CO KY FLOODING
03/02/97 POWELL SEVERAL STREAMS FLOODED.
120 AM FLEMING CO KY WIND DAMAGE
03/02/97 FLEMING TREES AND POWER LINES DOWN
ACROSS COUNTY.
125 AM 25 SW MOREHEAD KY TORNADO
03/02/97 MONTGOMERY POSSIBLE TORNADO REPORTED BY
COUNTY DES.
130 AM 20 S MOREHEAD KY HAIL
03/02/97 MORGAN SMALL HAIL REPORTED IN EZEL.
132 AM 20 SW MOREHEAD KY WIND DAMAGE
03/02/97 MENIFEE WIND DAMAGE OVER COUNTY.
NUMEROUS TREES AND POWER
LINES DOWN. ON HWY 1240 IN
DENNISTON HOUSE BLOWN OFF
FOUNDATION. ONE TRAILER
DESTROYED AND ANOTHER BLOWN
OFF FOUNDATION. ROOF BLOWN
OFF HOUSE. TWO BARNS
DESTROYED. STEEL FLAG POLE
BENT OVER HALF WAY. ON HWY
1693 AND 1274 TREE FELL ON
HOUSE AND CAR. ONE BARN
DESTROYED.
132 AM 20 SW MOREHEAD KY TORNADO
03/02/97 MENIFEE POSSIBLE TORNADO IN
DENNISTON AND ON RT 1274 IN
MORGAN VIEW ESTATES.
150 AM 30 NW JACKSON KY WIND DAMAGE
03/02/97 POWELL SEVERAL TREES DOWN. SOME
FELL ON HOUSES AND BLOCKED
ROADS. ROOF BLOWN OFF HOUSE.
SIDING BLOWN OFF HOUSES.
150 AM 30 SW JACKSON KY TORNADO
03/02/97 POWELL POSSIBLE TORNADO REPORTED
BY PUBLIC IN STANTON.
150 AM ESTILL CO KY WIND DAMAGE
03/02/97 ESTILL NUMEROUS TREES DOWN OVER
COUNTY. TREES BLOCKING PARTS
OF HWY 52.
150 AM 20 S MOREHEAD KY WIND DAMAGE
03/02/97 MORGAN POWER LINES DOWN. TREE
DAMAGE TO HOUSES AND CARS.
ONE BARN BLOWN DOWN. OTHER
BARN DAMAGE.
200 AM JACKSON KY WIND DAMAGE
03/02/97 BREATHITT FLAG POLE BENT TO GROUND IN
TOWN.
200 AM ELLIOTT KY WIND DAMAGE
03/02/97 ELLIOTT SHINGLES BLOWN OFF HOUSES.
TREES DOWN AT SEVERAL
LOCATIONS.
200 AM MAGOFFIN CO KY WIND DAMAGE
03/02/97 MAGOFFIN FEW TREES BLOWN OVER IN
COUNTY.
220 AM JOHNSON CO KY WIND DAMAGE
03/03/97 JOHNSON POWER OUTAGES OVER COUNTY.
LIMBS BLOWN OUT OF TREES.
ROOF BLOWN OFF SMALL
BUILDING AND LANDED ON CAR
IN PAINTSVILLE.
230 AM FLOYD CO KY WIND DAMAGE
03/02/97 FLOYD TREES DOWN IN PARTS OF
COUNTY. IN SOUTH FLOYD TREES
BLOCKING RT 122.
230 AM MARTIN CO KY WIND DAMAGE
03/02/97 MARTIN FEW TREES BLOWN OVER IN
COUNTY.
300 AM BATH CO KY FLOODING
03/02/97 BATH EVACUATIONS DUE TO FLOODING.
SEVERAL ROADS CLOSED OVER
COUNTY. STATE HWY 112 AND 221
CLOSED...ALSO US 460. HOMES
FLOODED NEAR PRESTON...
OLYMPIA...STATE VALLEY AND
WYOMING.
300 AM FLEMING CO KY FLOODING
03/02/97 FLEMING SEVERAL CREEKS AND STREAMS
FLOODED. WATER COVERING ROAD
IN PARTS OF COUNTY. ON
LOCUST RD NEAR HILLSBORO AND
ON KY 32W CAR DROVE OFF ROAD
INTO WATER. ON KY 1032 NEAR
MUSES MILLS TWO PEOPLE WERE
RESCUED BEFORE CARS WENT
INTO WATER. KY 111 AND ROAD
158 UNDER WATER.
330 AM 25 W JACKSON KY FLOODING
03/02/97 LEE MUDSLIDE OFF OF 587 ON TODD
ROAD NEAR DELVINTA.
330 AM 25 SE MOREHEAD KY FLOODING
03/02/97 ELLIOTT BRIDGES WASHED OUT IN
ISONZILLE. SEVERAL ROADS AND
BRIDGES NOT PASSABLE.
ROAD BEDS WAHED OUT.
EVACUATION OF NURSING HOME.
400 AM MONTGOMERY CO KY FLOODING
03/02/97 MONTGOMERY CREEKS FLOODED IN COUNTY.
SOME ROADS ARE NOT PASSABLE.
515 AM 2 NW PIKEVILLE KY FLOODING
03/02/97 FLOYD ROCKSLIDE REPORTED IN
AUXIER. ONE LANE OF RT 321
COVERED.
GROSSThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 9:01 AM EST | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Estill, Jackson, Lee, Owsley, Rockcastle | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Elliott, Johnson, Magoffin, Menifee, Morgan, Rowan and 1 more | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Bath, Fleming, Montgomery | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Bell, Harlan | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Floyd, Knott, Martin | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Breathitt | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Pulaski | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Powell | 5 hr |
| Mar 3, 10:37 AM EST | Severe Thunderstorm Warning | JKL | Owsley | 58 min |
| Mar 3, 10:59 AM EST | Flash Flood Warning | JKL | Clay, Knox, Laurel, Leslie, Perry | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.